New York, 2011Damaging Winds in New York, August 8, 2011
August 8, 2011 · NWS OKX · 3 events in 3 counties and zones
The combination of a stationary front in the vicinity and mid-level shortwaves interacting with it, spawned a few severe thunderstorms over the Lower Hudson Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a stationary front in the vicinity and mid-level shortwaves interacting with it, spawned a few severe thunderstorms over the Lower Hudson Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 8, 2:18 PM EST, 2 minutes earlier.
Area forecast discussion, Aug 8, 2:18 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
318 PM EDT MON AUG 8 2011
.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING. ANOTHER
AREA OF LOW PRESSURE APPROACHES LATE TUESDAY INTO TUESDAY NIGHT
EXITING THE AREA WEDNESDAY MORNING. HIGH PRESSURE BUILDS FROM THE
WEST WEDNESDAY AFTERNOON AND NIGHT. THE HIGH WILL REMAIN OVER THE
REGION INTO FRIDAY. A FRONTAL SYSTEM APPROACHES SATURDAY AS THE
HIGH MOVES OFF THE COAST. THIS FRONTAL SYSTEM SLOWLY MOVES THROUGH
THE REGION SATURDAY THROUGH SUNDAY NIGHT. HIGH PRESSURE RETURNS
FOR MONDAY.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
ISOLATED TO SCATTERED CONVECTION MAINLY NORTH OF THE LOCAL FCST AREA
AS OF 19Z. EXPECT THIS ACTIVITY TO CONTINUE SLIDING SE AT NEAR 20
KT. SOME INCREASE IN COVERAGE...BUT NOTHING SIGNIFICANT IS EXPECTED.
THIS ACTIVITY BEING DRIVEN BY SHORTWAVE SEEN IN WATER VAPOR IMAGERY
NOW SWINGING ACROSS CENTRAL NY AND PA. COLD FRONT IS VERY DIFFICULT
TO LOCATE BASED ON MOISTURE...TEMPERATURE...PRESSURE OR WINDS...BUT
BELIEVE IT EXTENDS FROM NEAR KCON TO KBGM.
EXPECT CONVECTION TO PEAK HERE BETWEEN 20 AND 22Z WITH POPS DROPPING
OFF AFT 01Z TO BELOW 15 PERCENT DUE TO LOSS OF HEATING.
TEMPS TONIGHT FALL TO NEAR NORMAL LEVELS ARE AN CLOSE TO A GFS/NAM
BLEND OF MOS.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
SHORT WAVE AND ACCOMPANYING SURFACE LOW NEAR LAKE WINNIPEG THIS
AFTERNOON DRIVES EAST AND DEEPENS THE TROF OVER THE NORTHEAST. THE
DEEPENING OF THE TROUGH RESULTS IN CYCLOGENESIS ALONG THE MID
ATLANTIC COAST TUESDAY EVENING INTO THE OVERNIGHT.
LOW LEVEL FLOW BECOMES SOUTHEAST TUESDAY AFTERNOON. LOW LEVEL FLOW
CONTINUES TO INCREASE OVER NIGHT WITH OVER-RUNNING PATTERN OF WARM
AIR ADVECTION. POPS THUS INCREASE LATE TUESDAY AND RISE TO LIKELY
TUESDAY NIGHT. RAIN ENDS FROM WEST TO EAST AS LOW PASSES AND WINDS
BECOME NW BY MORNING.
HAVE KEPT MENTION OF TSTMS...BUT USED LOWER COVERAGE OF THESE AS
MORE STRATIFORM PCPN IS EXPECTED.
TEMPS ARE CLOSE TO WARMER GFS MOS.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
FAIRLY GOOD MODEL AGREEMENT WITH THE FRONTAL SYSTEM MOVING EAST OF
THE AREA WEDNESDAY MORNING...AND WITH THE HIGH BUILDING IN FROM THE
WEST. UPPER TROUGH DOES BECOME SOMEWHAT NEGATIVE WEDNESDAY...BUT
PROGRESSES EAST WITH ZONAL FLOW ACROSS THE NORTHERN TIER. GENERALLY
LEANED TOWARD THE GFS FOR POPS AND TEMPERATURES WEDNESDAY INTO
THURSDAY.
WILL BE A DRY THURSDAY INTO FRIDAY NIGHT AS RIDGE REMAINS OVER THE
AREA. THE RIDGE MOVES EAST AS A FRONTAL SYSTEM APPROACHES FROM THE
WEST. SOME MODEL DIFFERENCES WITH THE TIMING OF THE FRONTAL SYSTEM
THROUGH THE AREA AND MAY LINGER INTO SUNDAY. WILL CARRY POPS FROM
SATURDAY INTO SUNDAY. GENERALLY FOLLOWED THE HPC GUIDANCE...WITH A
BLEND OF THE 00Z 08/08 ECMWF THURSDAY THROUGH MONDAY.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SCT SHRA WITH ISO TSRA DEVELOPING ACROSS LOWER HUDSON VALLEY AND
CT...DRIFTING S. FOR NOW...KSWF AND KGON APPEAR TO BE IMPACTED
WITH A POSSIBLE BRIEF PERIOD OF MVFR CONDITIONS. WILL CARRY VCSH
AND CB GROUPS...AS STORMS MAY NOT PASS DIRECTLY OVER THE TERMINAL.
ELSEWHERE...WILL GO AHEAD AND ADD CB GROUPS TO THE REST OF THE
TERMINALS FOR THIS AFTERNOON AND INTO EARLY THIS EVENING. LATEST
CCFP HAS THE LOW CONFIDENCE/SPARSE COVERAGE NORTH OF THE KNYC
TERMINALS...AND THAT LOOKS GOOD. STILL CAN/T RULE OUT A STORM TO
IMPACT THE KNYC TERMINALS.
ANY CONVECTION DISSIPATES THIS EVENING...AND AFTER 02Z...SKIES
PARTIALLY CLEAR OUT. LATE TONIGHT...SOME PATCHY BR MAY DEVELOP AT
NORTHERN AND OUTLYING TERMINALS AS LOW-LEVEL MOISTURE WILL BE SLOW
TO SCOUR OUT. NORTHERLY WINDS 5-7 KT...BECOMING LIGHT AND VARIABLE
OUTSIDE OF KNYC TERMINALS...EXPECTED LATE TONIGHT.
WINDS SHIFT S LATE MON MORNING. SOME -SHRA POSSIBLE BETWEEN 18Z
TUE AND 00Z WED AT THE 30 HR TAF SITES.
...NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT: HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: ISOLATED TSTM POSSIBLE THIS AFTERNOON.
OTHERWISE...NW WINDS GUSTING TO 20 KT THROUGH EARLY EVENING.
KLGA FCSTER COMMENTS: ISOLATED TSTM POSSIBLE THIS AFTERNOON.
OTHERWISE...NW WINDS GUSTING TO 20 KT THROUGH EARLY EVENING.
KEWR FCSTER COMMENTS: ISOLATED TSTM POSSIBLE THIS AFTERNOON.
OTHERWISE...NW WINDS GUSTING TO 20 KT THROUGH EARLY EVENING. WINDS
GENERALLY TO THE RIGHT OF 310...BUT MAY DIP TO THE LEFT OF 310
FROM TIME TO TIME THROUGH THIS AFTERNOON.
KTEB FCSTER COMMENTS: ISOLATED TSTM POSSIBLE THIS AFTERNOON.
KHPN FCSTER COMMENTS: SCATTERED TSTMS POSSIBLE THIS AFTERNOON.
KISP FCSTER COMMENTS: ISOLATED TSTM POSSIBLE THIS AFTERNOON.
OTHERWISE...NW WINDS GUSTING TO 20 KT THROUGH EARLY EVENING.
OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
TUE AFTERNOON-NIGHT...SUB-VFR POSSIBLE IN SCATTERED -SHRA/TSRA.
WED...SUB-VFR POSSIBLE IN ISOLATED -SHRA/TSRA.
THU-FRI...VFR.
SAT...SUB-VFR POSSIBLE LATE IN -SHRA/TSRA.
&&
.MARINE...
SUB SCA CONDS EXPECTED THROUGH TUESDAY. SCT SHRA/TSRA POSSIBLE
THIS EVENING WITH WEAK FRONTAL PASSAGE.
LOW PRESSURE APPROACHING THE REGION TUESDAY NIGHT RESULTS IN AN
INCREASE SE FLOW WITH GUST TO 20 KT.
COLD FRONT WILL BE MOVING EAST OF THE WATERS WEDNESDAY MORNING WITH
ANY PRECIPITATION COMING TO AN END. WINDS AND SEAS WILL REMAIN BELOW
SMALL CRAFT ADVISORY LEVELS. A STRENGTHENING NORTHWESTERLY FLOW WILL
DEVELOP WEDNESDAY NIGHT INTO THURSDAY AS HIGH PRESSURE BUILDS TO THE
WEST. SOME WIND GUSTS...ESPECIALLY ON THE OCEAN WATERS...MAY REACH
SMALL CRAFT LEVELS THURSDAY AFTERNOON INTO THE EVENING HOURS AS
COOLER AIR MOVES OVER THE WATERS. SEAS WILL REMAIN BELOW SMALL CRAFT
LEVELS. HIGH PRESSURE REMAINS THURSDAY NIGHT INTO FRIDAY AND MOVES
OFF THE COAST FRIDAY NIGHT. A FRONTAL SYSTEM WILL MOVE THROUGH THE
WATERS SATURDAY THROUGH SUNDAY EVENING. WINDS AND SEAS THURSDAY
NIGHT THROUGH SUNDAY ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
LEVELS. THEREAFTER...A WEAK PRESSURE GRADIENT ACROSS THE WATERS WILL
PROMOTE SUB-SCA CONDITIONS ACROSS THE WATERS THROUGH FRI.
&&
.HYDROLOGY...
ISOLATED TO SCATTERED SHRA/TSRA ACTIVITY LATE THIS AFTERNOON ONLY
POSES A LOCALIZED URBAN AND POOR DRAINAGE FLOODING THREAT.
A MORE STRATIFORM 1/4 TO 1/2 INCH EVENT LATE TUESDAY INTO THE
OVERNIGHT.
THEN DRY FROM LATE WEDNESDAY MORNING INTO THE END OF THE WEEK.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...JST
NEAR TERM...JST
SHORT TERM...JST
LONG TERM...MET
AVIATION...MPS
MARINE...MET/JST
HYDROLOGY...JST
Hazardous weather outlook, Aug 8, 10:05 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
1105 AM EDT MON AUG 8 2011
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-091100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
1105 AM EDT MON AUG 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-091100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
1105 AM EDT MON AUG 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Aug 8, 2:18 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
318 PM EDT MON AUG 8 2011
NYZ067-068-070-082000-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-
318 PM EDT MON AUG 8 2011
...STRONG THUNDERSTORM WILL IMPACT EASTERN ORANGE...PUTNAM AND
WESTCHESTER COUNTIES...
AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLD SPRING...AND MOVING SOUTHEAST AT 15
MPH.
THIS STORM WILL BE...
NEAR PEEKSKILL BY 340 PM.
NEAR YORKTOWN HEIGHTS BY 400 PM.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4145 7398 4146 7396 4126 7363 4115 7388
4125 7397 4127 7397 4129 7395 4132 7398
4130 7402 4138 7409 4147 7400
JSTThunderstorm Wind, Putnam
- When
- August 8, 2:20 PM EST
- Where
- Putnam County, 0.73 mi S of Garrison
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 41.370, -73.950
Trees were reported down in Glenclyffe, including along Route 9D and Route 403.
Thunderstorm Wind, Orange
- When
- August 8, 2:32 PM EST
- Where
- Orange County, Highland Falls
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.370, -73.970
Trees were reported down in Highland Falls, including along Route 9W and Route 118.
Thunderstorm Wind, Westchester
- When
- August 8, 3:30 PM EST
- Where
- Westchester County, Rye
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 40.980, -73.680
Multiple trees were reported down throughout Rye, including along Chamberlain Street and Stuyvesen Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arkansas, August 8, 20111 death · 1 event
- Hail and Damaging Winds in Nebraska, August 8, 2011$1.8 million · 2.5 in hail · 8 events
- Damaging Winds in Oklahoma, August 8, 20112 injured · $59,000 · 83 kt wind · 46 events
- Damaging Winds in Georgia, August 8, 2011$134,000 · 60 kt wind · 29 events
- Damaging Winds in Illinois, August 8, 2011$342,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 8, 2011$67,000 · 2.75 in hail · 25 events
- Damaging Winds in Tennessee, August 8, 2011$83,000 · 60 kt wind · 11 events
- Flash Flood and Damaging Winds in Alabama, August 8, 20111 injured · $46,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Kentucky, August 8, 2011$29,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Georgia, August 8, 2011$42,000 · 1 in hail · 7 events
- Flash Flood and Lightning Strike in Illinois, August 8, 2011$52,000 · 2 events
- Damaging Wind in New Jersey, August 8, 2011$40,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345755, 345757, 345758.